LUMBAR plexus blockade is used for intraoperative and postoperative analgesia. Its performance is sometimes difficult, and the procedure carries the risk of vascular, dural, or epidural puncture. 1,2These concerns, particularly the risk of intravascular injection, has recently led many to use ropivacaine. This choice is based both on its long duration of action and because it is believed to be less cardiotoxic than bupivacaine. 3To date, there have been very few reports of severe cardiac or central neurologic complications after the administration of ropivacaine. 4–6
This article is accompanied by an Editorial View. Please see: Polley LS, Santos AC: Cardiac arrest following regional anesthesia with ropivacaine: Here we go again! Anesthesiology 2003; 99:1253–4.
However, we now report a case of cardiac arrest that occurred after accidental intravenous injection of ropivacaine for posterior lumbar plexus blockade.
A 66-yr-old man (American Society of Anesthesiologists physical status II, 100 kg, 171 cm) was scheduled for elective hip arthroplasty. Significant medical history included coronary disease with two previous myocardial infarctions (in 1988 and 1999) with coronary angioplasty in 1999. Medication included aspirin (stopped 8 days before and replaced by flurbiprofen), metoprolol, perindopril, and simvastatin. Hematologic studies prior to surgery were all normal. His electrocardiogram showed a normal sinus rhythm with a heart rate of 70 beats/min.
The patient received hydroxyzine 50 mg orally 1 h before surgery. After placement of standard monitors (electrocardiogram, pulse oximetry, and automatic cuffed arterial blood pressure), peripheral venous access was established and 5 μg of sufentanil was administered. Using the Winnie technique, 2the patient was placed in the right lateral decubitus Labat position and cutaneous marks were made. After sterile preparation, the skin was infiltrated with 2% lidocaine (8 mg). A short (100-mm long, 21-gauge) bevel needle (Stimuplex A; B. Braun Melsungen AG, Melsungen, Germany) with an injection line and connection to a neurostimulator was inserted perpendicularly to the skin. A quadriceps response was elicited at 0.68 mA (0.1-ms pulse width) with a peripheral nerve stimulator. The depth of the needle was 100 mm. There was no spontaneous blood return and no blood could be aspirated. After aspiration, 25 ml of ropivacaine 0.75% (187.5 mg) was injected over 2 min in 5-ml increments, with intermittent attempts at withdrawal. Verbal contact was maintained during the injection, and no early sign of systemic toxicity occurred. However, 2 min after completion of the injection, the patient suddenly became unresponsive and showed tonic-clonic generalized seizures. He received 10 l/min oxygen via facemask, and 30 mg diazepam was injected. Because of the seizures, it was impossible to note any initial change on the electrocardiogram. One minute after the beginning of the seizures, movement stopped and asystole was apparent on the monitor. Tracheal intubation was performed and cardiopulmonary resuscitation was started. A bolus of 1 mg epinephrine was injected intravenously and was repeated once after 3 min. Cardiac activity was restored within 5 min with subsequent hemodynamic stability. The electrocardiogram showed a bradycardia with heart rate at 42 beats/min and widening of the electrocardiographic wave complex. The electrocardiogram was restored progressively in 10 min to normality, and the patient was transferred to the recovery room. At 1 h after ropivacaine injection, an arterial blood sample revealed metabolic acidosis with pH at 7.10. Lactate concentration in plasma was 11.7 U/ml, but Pao2and Paco2were normal. Troponin I was less than 0.2 U, and both liver and muscle enzymes were normal. There was no evidence of a lumbar plexus block. The patient was extubated 2 h after injection of the local anesthetic and had no evident sequelae. The electrocardiogram performed at that time showed no changes compared with preoperatively.
Blood samples were also taken 55, 125, and 420 min after intravascular injection, and ropivacaine concentration was measured in plasma using gas chromatography. The assay has an intraday and interday coefficient of variation of 8% in the range of concentrations measured. The respective concentrations were 5.61 mg/L, 2.69 mg/L, and 1.16 mg/L.
To gain some insight into the possible ropivacaine concentration associated with the cardiac arrest, the few measured concentrations obtained from the blood sampling were used to build a compartmental model that enabled us to predict the peak concentrations that occurred shortly after the injection using the following assumptions:
A linear two-compartment model was considered adequate to model ropivacaine kinetics.
No gross change in clearance and volumes had occurred during the measurement period.
Our estimate of the concentration at the time of cardiac arrest was 17.44 μg/ml (95% CI, 14.66–19.24 μg/ml).
Lumbar plexus blockade is widely used for analgesia in elective hip arthroplasty. However, patient morphology can make this technique more difficult. 1Our patient's excess weight (body mass index, 34.1 kg/m2) made blockade difficult. Surface landmarks were difficult to determine, and the 100-mm-long needle might have been inadequate. Finally, the bone contact with costiform apophysis, which is part of the technique, was not achieved. Nevertheless, nerve stimulation suggested adequate needle location, and lack of spontaneous blood reflux and the negative aspiration test led us to proceed with the injection. In retrospect, we should have used the same precautions as during epidural anesthesia (test dose, slow and divided dose injection). 7
The severe adverse reaction observed, and the measured ropivacaine plasma concentrations, suggest that at least a large part of 187.5-mg ropivacaine dose was accidentally intravascularly injected. However, the very high “time-zero” concentration of ropivacaine (17.44 μg/ml) extrapolated from our pharmacologic model must be cautiously interpreted. The model is only an estimate and is based on three blood samples, and we do not suggest that all other pharmacologic parameters were completely defined during the few minutes after cardiac arrest and during cardiopulmonary resuscitation (e.g. , volume distribution, clearance). However, the first measured plasma concentration performed 5 min after completion of the injection (5.61 mg/l) is clearly over the range of the experimental human threshold for central nervous system and cardiac toxicity. When given as an intravenous infusion in volunteers, Scott et al. 8showed a threshold for the appearance of convulsions at a ropivacaine plasma concentration of 1–2 mg/l. In a similar study, Knudsen et al. 9noted a threshold at 2.2 mg/l (0.5–3.2 mg/l).
Ropivacaine is an amino amide local anesthetic that has shown less neurologic and cardiac toxicity compared with bupivacaine. Knudsen et al. 9compared the incidence of central nervous system symptoms and changes in echography and electrophysiology during intravenous infusion of ropivacaine or bupivacaine in healthy volunteers. They showed that the maximum tolerated dose was higher for ropivacaine than for bupivacaine. Similarly, Reiz et al. 10showed in pigs that the electrophysiologic toxicity ratio was lower for ropivacaine than for bupivacaine. Although the mechanism of cardiotoxicity is more complex than originally presumed, more recent studies agree with a significant advantage of ropivacaine. 11–13
However, we stress that most of the clinical studies comparing nervous and cardiac toxicity of ropivacaine and bupivacaine have not been performed with equipotent doses. Actually, the doses used in clinical practice to ensure effective regional anesthesia are higher for ropivacaine than for bupivacaine. Nevertheless, in the current case, although massive plasma concentration was accidentally injected, cardiopulmonary resuscitation was quite easy and was rapidly successful without after-effects, because efficient cardiac activity was obtained after 5 min of cardiac compressions and 2 mg of epinephrine.
Cardiac resuscitation is always difficult to evaluate as a clinical model, but experimental literature reveals a lower incidence of unsuccessful cardiopulmonary resuscitation after ropivacaine than bupivacaine. In a rat model, Ohmura et al. 14emphasized that ropivacaine-induced cardiac arrest seems to be more susceptible to treatment than that induced by bupivacaine or levobupivacaine. Groban et al. 15reported less epinephrine-induced ventricular fibrillation in ropivacaine-intoxicated dogs than in dogs given bupivacaine. Moreover, the plasma concentrations at collapse were larger for ropivacaine 19.8 μg/ml (10–39 μg/ml) compared with bupivacaine 5.7 μg/ml (5–18 μg/ml).
Only a few clinical cases of severe dysrhythmias occurring after ropivacaine injection have been previously reported. 6Because of its apparently low incidence of cardiac toxicity, ropivacaine is considered to be relatively safe and is widely used. However, ropivacaine is not totally nontoxic, and care should be taken when injecting any local anesthetic agent, whatever the site of administration (epidural or peripheral nerve). 7